Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 189, NWS Nashville, TN

May 5, 2003Cheatham County, Dickson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2003, 7:32 PM CDT for Cheatham County, Dickson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 7:32 PM CDT (00:32 UTC)
Expired
May 5, 2003, 8:05 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cheatham County, TN, Dickson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 060032
SVRBNA
TNC021-043-060105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEATHAM COUNTY IN TENNESSEE
  DICKSON COUNTY IN TENNESSEE

* UNTIL 805 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CHARLOTTE...OR 11 MILES
  NORTH OF DICKSON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE AROUND...
  8 MILES NORTH OF KINGSTON SPRINGS AROUND 745 PM CDT
  ASHLAND CITY AROUND 750 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE BURNS...PEGRAM...SLAYDEN AND
  VANLEER

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA UNTIL 1000 PM CDT.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF
SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE.
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

&&

LAT...LON 3646 8712 3636 8691 3605 8705 3607 8717
          3597 8722 3601 8754 3620 8755 3633 8751
          3632 8729

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:51 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 5, 2:51 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT MON MAY 5 2003

SEVERE THUNDERSTORMS CONTINUED TODAY AFTER WIDESPREAD SEVERE
STORMS SWEPT THROUGH MIDDLE TENNESSEE OVERNIGHT. THERE HAVE
BEEN NUMEROUS REPORTS OF CONFIRMED TORNADOES AS WELL AS
LARGE HAIL AND WIND DAMAGE OVERNIGHT AND TODAY.

LATEST SURFACE ANALYSIS SHOWING A LOW PRESSURE CENTER OVER
THE CHICAGO AREA WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH
THROUGH ILLINOIS...SOUTHWEST MISSOURI...AND INTO ANOTHER LOW
PRESSURE CENTER OVER SOUTH CENTRAL OKLAHOMA. A WARM FRONT EXTENDED
FROM THE LOW OVER CHICAGO THROUGH CENTRAL OHIO...ACROSS WEST
VIRGINIA...INTO THE WESTERN CAROLINAS. SURFACE CONDITIONS OVER THE
FORECAST AREA WERE WARM AND MOIST WITH GUSTY SOUTH WINDS.

18Z SOUNDING FROM BNA INDICATED A VERY UNSTABLE ATMOSPHERE. LIFTED
INDEX WAS -9.1. SWEAT INDEX WAS 475. PRECIP WATER 1.42 INCHES.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF MIDDLE
TENNESSEE THROUGH TUESDAY MORNING. A STRONG MID LEVEL AND UPPER LEVEL
TROUGH WILL SWING THROUGH THE FORECAST AREA THIS EVENING AND
OVERNIGHT. WITH EXCESSIVE LOW LEVEL MOISTURE IN PLACE...THE TROUGH
WILL FURTHER DESTABILIZE THE ATMOSPHERE AND WILL LIKELY PRODUCED MORE
SEVERE STORMS. THE STORMS WILL FORM AHEAD OF THE APPROACHING COLD
FRONT AND THE MID AND UPPER LEVEL FLOW WILL MOVE THEM EAST
NORTHEAST ACROSS MIDDLE TENNESSEE.

.BNA...TORNADO WATCH UNTIL 10 PM CDT. DESTRUCTIVE TORNADOES...LARGE
HAIL...WIND GUSTS TO 70 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY
RAIN ARE ALL POSSIBLE IN THE MIDDLE TENNESSEE AREA.

05
Hazardous weather outlook, May 5, 5:30 AM CDT, 14 hours 2 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY
AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND
THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS
UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF
LARGE HAIL AND MORE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE
OF SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY
AND TONIGHT FOR POSSIBLE ACTIVATION.

07

In the hours before

Local storm report, May 5, 4:52 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    CLARKRANGE                TN   FLASH FLOOD
05/05/03   FENTRESS                       WATER COVERING
                                          HWY 127

ROSE
Local storm report, May 5, 4:53 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0453 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    HOHENWALD                 TN   1.00 IN HAIL
05/05/03   LEWIS

ROSE
Local storm report, May 5, 4:57 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0457 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    5 SW CENTERVILLE          TN   0.88 IN HAIL
05/05/03   HICKMAN

ROSE
Local storm report, May 5, 5:16 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0516 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    MOUNT PLEASANT            TN   0.88 IN HAIL
05/05/03   MAURY

ROSE
Local storm report, May 5, 5:20 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0520 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    MOUNT PLEASANT            TN   0.75 IN HAIL
05/05/03   MAURY                          OBSERVED AT THE MAURY
                                          COUNTY AIRPORT

ROSE
Local storm report, May 5, 6:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0646 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    5 NE TULLAHOMA            TN   1.00 IN HAIL
05/05/03   COFFEE

0638 PM    1 N TULLAHOMA             TN   0.88 IN HAIL
05/05/03   COFFEE

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:15 PM CDTSevere Thunderstorm WarningOHXDavidson45 min
May 5, 7:25 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson3 hr
May 5, 7:55 PM CDTSevere Thunderstorm WarningOHXRutherford35 min
May 5, 8:37 PM CDTFlash Flood WarningOHXCannon, DeKalb, Rutherford, Wilson3 hr
May 5, 8:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 5, 9:14 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson46 min
May 5, 9:28 PM CDTFlash Flood WarningOHXBenton, Cannon, Cheatham, Cumberland, Davidson, DeKalb and 9 more3 hr
May 5, 10:04 PM CDTSevere Thunderstorm WarningOHXWilson41 min
May 6, 4:24 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis51 min
May 6, 4:32 AM CDTTornado WarningOHXLawrence28 min
May 6, 4:50 AM CDTSevere Thunderstorm WarningOHXWayne40 min
May 6, 4:56 AM CDTTornado WarningOHXGiles, Lawrence34 min
May 6, 5:18 AM CDTFlash Flood WarningOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne3 hr
May 6, 5:18 AM CDTTornado WarningOHXLawrence, Wayne42 min
May 6, 5:21 AM CDTTornado WarningOHXLincoln, Marshall39 min
May 6, 5:53 AM CDTTornado WarningOHXBedford, Moore37 min
May 6, 5:58 AM CDTTornado WarningOHXGiles, Lawrence32 min
May 6, 6:32 AM CDTTornado WarningOHXGiles, Lincoln43 min
May 6, 6:37 AM CDTTornado WarningOHXGiles, Lincoln38 min
May 6, 6:43 AM CDTFlash Flood WarningOHXBedford, Coffee4 hr
May 6, 7:13 AM CDTTornado WarningOHXLincoln, Moore32 min
May 6, 7:16 AM CDTTornado WarningOHXLincoln, Moore29 min
May 6, 7:41 AM CDTTornado WarningOHXCoffee34 min
May 6, 7:47 AM CDTFlash Flood WarningOHXLincoln, Moore3 hr
May 6, 7:57 AM CDTFlash Flood WarningOHXFranklin3 hr
May 6, 8:07 AM CDTFlash Flood WarningOHXGiles, Lawrence, Marshall113 min
May 6, 8:17 AM CDTTornado WarningOHXGrundy28 min
May 6, 8:53 AM CDTFlash Flood WarningOHXGrundy, Warren2 hr
May 6, 9:48 AM CDTFlash Flood WarningOHXGiles, Lawrence, Marshall117 min
May 6, 10:47 AM CDTFlash Flood WarningOHXBedford, Coffee, Lincoln, Moore118 min
May 6, 11:10 AM CDTFlash Flood WarningOHXFranklin110 min
May 6, 12:44 PM CDTFlash Flood WarningOHXBedford, Coffee, Grundy, Warren2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.